Risk and outcomes of chemotherapy-induced diarrhea (CID) among patients with colorectal cancer receiving multi-cycle chemotherapy

Dorothy M. Keefe, Linda S. Elting, Hoang T. Nguyen, Steven M. Grunberg, Giuseppe Aprile, Antony Bonaventura, Sudarsha Selva-Nayagam, Andrea Barsevick, Bogda Koczwara, Stephen T. Sonis

Research output: Contribution to journalArticle

13 Scopus citations

Abstract

Background: Diarrhea is a common toxicity of chemotherapy, but the practice of reporting only severe grades (≥ 3) in clinical trials results in misleading conclusions of significance. Epidemiology remains poorly described, and effects of multi-cycle regimens have not been investigated. To better understand the risks, symptom burden and consequences of CID, we studied patients receiving chemotherapy for colorectal cancer (CRC). Methods: One hundred and fourteen patients receiving FOLFOX (95 patients, 530 cycles), FOLFOX + monoclonal antibodies (10 patients, 49 cycles) or FOLFIRI (9 patients, 50 cycles) were enrolled. CID was identified from diaries at baseline and daily during up to 8 chemotherapy cycles using supplemental questions on the Oral Mucositis Daily Questionnaire, a valid tool for collecting patient-reported outcomes of regimen-related mucosal injury. Patients scored CID severity from 0 "none" to 10 "worst possible," and quantity from "little" to "severe" on a 5-point scale. Quality of life was measured using the FACT-G, and fatigue using the FACIT fatigue scale. Results CID occurred in 89 % of patients on FOLFIRI, 50 % on FOLFOX + monoclonal antibodies and 56 % on FOLFOX alone. The risk of a first episode was highest during Cycle 1 (35 %) and dropped to <10 % during Cycles 3-5. Patients with CID reported poorer quality of life scores than those without CID (77.1 vs 80.7). Conclusions: Diarrhea occurs more commonly than typically appreciated during chemotherapy for CRC. Risk is highest during first exposure, suggesting variable susceptibility. Identification of this high-risk subgroup for prophylaxis could improve the quality of life.

Original languageEnglish (US)
Pages (from-to)675-680
Number of pages6
JournalCancer Chemotherapy and Pharmacology
Volume74
Issue number4
DOIs
StatePublished - Jul 25 2014
Externally publishedYes

Keywords

  • Chemotherapy
  • Chemotherapy-induced diarrhea
  • Colorectal cancer
  • Patient-reported outcomes
  • Quality of life

ASJC Scopus subject areas

  • Oncology
  • Toxicology
  • Pharmacology
  • Cancer Research
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Risk and outcomes of chemotherapy-induced diarrhea (CID) among patients with colorectal cancer receiving multi-cycle chemotherapy'. Together they form a unique fingerprint.

  • Cite this

    Keefe, D. M., Elting, L. S., Nguyen, H. T., Grunberg, S. M., Aprile, G., Bonaventura, A., Selva-Nayagam, S., Barsevick, A., Koczwara, B., & Sonis, S. T. (2014). Risk and outcomes of chemotherapy-induced diarrhea (CID) among patients with colorectal cancer receiving multi-cycle chemotherapy. Cancer Chemotherapy and Pharmacology, 74(4), 675-680. https://doi.org/10.1007/s00280-014-2526-5